Information on hydroxychloroquine

Morning all . Daughter started on this by consultant yesterday , dianoised December 14 .he has given a dose of 200mg twice a day for 3 months all we have read says 200mg_-400mg every 3-4 days confused also any one help with codeine her dose is 8 a day has only been taking them weekends evening felt abit spaced out this week in flair so took 2 @6-30 then 2@ 11-30 had to call husband at 1pm to collect her from work , to use her words felt drunk vision gone , unstable on feet takes naproxen at night. Going to gp this week any tips

Thank you

8 Replies

  • Hi, I don't know much about codeine I'm afraid but have been taking the same dose of Hydroxy, as your daughter has been prescribed, for the past 3 years. I found although it helped I needed another drug to help it along.

  • Hello and sorry to hear your daughter is feeling so unwell.

    I was given the same dose of hcq and it seems to be the normal dose ( it depends on weight). I didn't get on with it though as I had horrible dizziness, nausea and headaches from it so stopped taking it after GP recommendation.

    I got codein tablets (30mg) and was told to take up to 8 a day but don't think I can't tolerate more than 2 times 2 a day. Last time I took 2 together with 600mg ibuprofen and 1000mg paracetamols (as advised by gp) I had the same symptoms as your daughter with feeling drunk and funny vision. Was quite apprehensive about taking it again but am fine on lower dose. Might again be a weight issue so maybe try a lower dose. Good luck!

  • Hi

    hydroxy dose is weight related but it is usually taken every day.

    Codeine can take a bit of getting used to - can make you feel spacey/drunk. My best suggestion would be to start low & find the best level for you. I generally do take less in the way of painkillers when working - not because I have less pain but because I need to stay sharp. Haven't ever taken naproxen myself but it's a different class of drug to codeine (NSAID rather than opiate) & are often prescribed together. Again, probably a case of jiggling doses/times to see what works for you.

  • Hi I've been taking Hydroxy now for 3yrs. 400mg a day. 1 with breakfast & 1 at night with dinner. I was told to have my eyes tested before starting them & then every 9-12months there after. They can affect the eyes, I believe this to be rare & mine have been fine.

    My skin has been very sun sensitive so I now have to use a strong sun screen ( not a bad thing anyway). But apart from that I've found its been great & is working for me. I have never been weighed at the hospital so not sure what they based my dosage on.

    I can't take any painkillers, they burn my stomach even with the stomach protectors. & they make me incredibly spaced out & dizzy so I'd sooner go without. I have had a couple of steroid injections which was bliss for a few weeks.

    I hope this is helpful & I hope Hydroxy works for your daughter as well as its worked for me.

  • Hello. Codeine is an opiate and a very powerful drug, can give a sense of euphoria and can be highly addictive for some. When diagnosed with RA last year, my GP prescribed me some in the form of 30mg tablets. I found the pain relief minimal but the dizzy/naseous/euphoric effect too much for me even when cutting one tablet in half. If your daughter has 30mg tablets, and took four in a five hour time period, in my experience this could easily account for the symptoms she described. As has been suggested, starting very low and using sparingly could be the way to go. Good for her to discuss with her GP as you plan to do.

  • Taking painkillers with food can slow the speed that they hit you. An other option is to take some codeine, then 2-3 hours later some paracetamol, then wait another 2-3 hours and take another codeine - use the paracetamol to spread the doses out a bit.

    There are lots of other painkillers too - codeine isn't the be all & end all. Your GP should have a reasonable amount of expertise with pain management - it's their day job. Hopefully you can work out something between you.

  • Codeine can hit you hard if you suddenly increase the amount you are taking, and a lot of people find it zonks them too much to take while working. She has probably got used to what she takes in the evening, but if adding in any during the day, maybe just take a lower dose (one pill, or even half of one) until she knows show it affects her. Maybe she can ask her GP about taking naproxen during the day as well as that is less likely to make her sleepy.

  • Hi

    As others have said, it is common to take this daily. This link to information from Arthritis Research UK may help. It indicates that when very well controlled they 'may' reduce the number of days she has to take it, but as you can see from the responses on this thread, many will need to continue to take it daily:

    I hope the GP can help with the problems with codeine and perhaps swap her to a painkiller that suits her better. Also important to make sure that it was the codeine causing the problem. If she gets problems with her vision this can be a side effect to the hydroxychloroquine, though if this was a one off after taking codeine and with the other side effects she seemed to have, they may be able to say that they feel this was what caused the problem.



You may also like...